Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


"Trial Tired, Etc..."
Apr 9, 2005

Dr.Bob, First and foremost; "Thank You", for the laughs!!! Some of your answers to questions have given me reason to smile and laugh, in an otherwise "difficult life". Now my question is this, first a quick history: "had virus for 20yrs.,I am 43yrs old, been on many meds, resistant to many as well, lack of options, opted for study". My entire life has changed in 4 weeks, due to "study drug,+", and, I am frightened. The drug I am on does not even have a name yet,("study #A5211", 2 tiny white tablets once a day), the others are: Norvir(100mg-2x's a day), Truvada(1 day), Lexiva(700mg-2x's a day). Norvir is the only one I am familiar with, because "back in the day", the doses were so high I was in emergency more than home with abdominal pain, etc., etc.! In the past 4 weeks I have slowly lost energy, having night sweats reg., nausea reg.(I know there is a pill for that, "forget it"), problems existing with prostate, worsened, etc., etc.. My real "issue" is this,("and "YES", I have one"),("smile"), I was a person with high energy,("some would say hyper?")("smile"), and now, I am sleeping most of my days away, sweating every time I sleep. They found that I may be anemic? My count was 10? Whatever that means. I am tired, and tired of the sweating, needless to say, I am tired of the study, and yet, I am made to feel afraid of stopping by the "study nurse and Dr.!!! I have stopped drugs on my own in the past many times. What could be their concern and how can I get back to "myself" if I have to continue this combination??? You have been helpful to me in the past, so I look forward to you input on this. "Thanks Dr. Bob!!!" Dave, Rochester, N.Y. P.S."What's your sign?"ha,ha,ha ~Just kidding, I read that in one of your, "WONDERFULY WITTY REPLIES" to another. Big "SMILE!" Bye!

Response from Dr. Frascino

Hello "Smile" Guy,

Rochester, NY is my hometown. Is Abbotts Custard still as tasty as I remember? Have you been to Sea Breeze lately? OK, enough nostalgia and on to your question.

If your hemoglobin is 10, yes, you are indeed anemic and you should work with your HIV specialist to find out why. Is it due to a side effect from your study drug (similar to the way AZT can cause anemia)? Is it due to an opportunistic infection, blood loss or a nutritional deficiency (iron, vitamin B12, folate)? Is it due to HIV itself (anemia of chronic disease)? Once the specific cause or causes have been determined, specific treatments can be started to correct the problem. Whether it's a nutritional supplement to correct a deficiency, Procrit to stimulate the production of additional new red blood cells or other therapies, I would concentrate on this problem first in an effort to combat your fatigue.

In addition, I would begin the search for other HIV-related "fatiguers" as well, such as hormonal imbalances; depression; medication side effects or toxicity; drug interactions; opportunistic infections; inadequate sleep, exercise or diet, etc. You can read about these common causes of HIV-related fatigue in the archives of this forum.

Once your fatigue issue is resolved, you may find that your study protocol is much more tolerable. Because I do not have access to your complete medical history, past regimens, resistance profiles and remaining treatment options open to you, commenting on whether you should discontinue the study protocol is difficult. Certainly one important aspect of all treatment regimens is quality of life. It must be factored in as an integral part of every treatment equation. You should never be made to "feel afraid" by the study nurse or doctor or anyone else. Participating in clinical trials is always voluntary. Talk to your HIV specialist about your options, including the clinical trial. Get a second opinion from another HIV specialist if you are not comfortable with the information your doctor is providing. I do not recommend STIs (strategic treatment interruptions) without an excellent reason to do so, as they have been shown to be quite deleterious, especially to those of us who are chronically infected.

Having cohabitated with the virus and ridden the HIV rollercoaster for 20 years, you shouldn't feel scared. This is just one more of those speed bumps that you need to get over. And if you work closely with a competent and compassionate HIV specialist, I'm sure you will.

Send my best to Rochester. And by the way, Gemini, and yes, I do come here often, nearly every day in fact!

Good luck. Keep smiling even if the weather does suck in Rochester. As my parents often say, "It's not as bad as Buffalo."

Dr. Bob


Previous
Stress & Disability
Next
Oxandrin??

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement